Iowa, 2017Winter Weather in Iowa, February 7 to 8, 2017
February 7 to 8, 2017 · NWS OAX · 2 events in 2 counties and zones
A fast moving storm system brought a narrow band of moderate snowfall to northeast Nebraska into western Iowa. The snow began during the evening on the 7rd and continued, moderate at times, overnight and ended during the morning on the 8th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system brought a narrow band of moderate snowfall to northeast Nebraska into western Iowa. The snow began during the evening on the 7rd and continued, moderate at times, overnight and ended during the morning on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 7, 5:30 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Feb 7, 5:30 PM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
530 PM CST Tue Feb 7 2017
.SHORT TERM...(tonight through Friday)
Issued at 252 PM CST Tue Feb 7 2017
Main concern in the short term is snowfall tonight into Wednesday
morning.
Surface pressure continues to drop south over the Northern Plains
while a lee side low remains over eastern Colorado. A very tight
baroclinic zone remains in between with continued cold air advection
over the area this afternoon. Main focus turns to snow currently
over eastern Wyoming in strong mid-level frontogentical band. This
area of forcing will continue to spread east across northern
Nebraska overnight and eventually into western Iowa early Wednesday
morning. Some question remains as to how far south the snow will get
due to narrow nature of a frontogenetic forcing band. Gradient will
be tight from the 'no snow' area to the higher snowfall amounts
across northeast Nebraska. Did hoist an advisory earlier in the day
as confidence increased with highest qpf amounts over portions of
northeast Nebraska. Early event snow ratios look to average around
11:1 over Omaha this evening to around 16:1 over northeast Nebraska.
As we go into the early morning hours, we favor more of a 14:1 at
Omaha to 17:1 across northeast Nebraska. Winds shouldn't be too
much of an issue as far as blowing snow is concerned. Amounts on
average should be around 2-5" with some 6" amounts possible in the
heavier band. Light snow could linger after sunrise Wednesday with
a secondary light band through 15-18z in response to a very weak
upper level vort lobe.
Strong surface high pressure will continue to slide into the region
Wednesday with the ridge axis directly overhead by 12z Thursday.
Have lowered Thursday morning lows slightly for areas with fresh
snow cover which takes northeast Nebraska down to near 0.
After bottoming out in the single digits, strong return flow under
large upper ridging will increase with forecast +15C 850mb
temperatures by 18Z Friday. Favorable mixing should allow Friday
highs to climb into the lower to mid 50s north to around 60 in our
south.
.LONG TERM...(Friday night through Tuesday)
Issued at 252 PM CST Tue Feb 7 2017
Next precipitation event still slated to move into the area Saturday
night behind a fairly strong cold front. This looks quick moving and
could give us a shot of some mixed precipitation but primarily
rain.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CST Tue Feb 7 2017
Deteriorating conditions are forecast tonight as snow moves in
from the west. Expect light snow to begin in northeast Nebraska by
03Z, then near KOMA and KLNK by 06Z. KOFK will be in axis of
heaviest snow, and thus worst aviation conditions. Expect MVFR
cigs/vsbys initially, but LIFR conditions when snow is heaviest
between 04Z and 12Z. KLNK will be on the southern edge of snow,
thus will likely remain in MVFR cigs/vsbys most of the period.
Snow will taper off after 10Z-12Z timeframe, but will likely
linger at KOFK and KOMA through 18Z with associated MVFR
cigs/vsbys.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 10 PM this evening to noon CST
Wednesday for NEZ015-033-034-044-045-051>053.
Winter Weather Advisory until noon CST Wednesday for NEZ011-012-
016>018-030>032-042-043-050.
IA...Winter Weather Advisory from 10 PM this evening to noon CST
Wednesday for IAZ043-055-056-069.
&&
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DerganHazardous weather outlook, Feb 7, 4:41 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 PM CST Tue Feb 7 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
441 PM CST Tue Feb 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
A snow advisory has been issued for parts of eastern Nebraska and
southwest Iowa from Tonight into Wednesday morning. The advisory
is generally along and north of a line from David City to
Bellevue and Atlantic Iowa.
Snow is expected to move into the area from the west starting
this evening. Snow will continue overnight. The axis of heaviest
snow is expected to be from Neligh and Albion toward Tekamah and
Logan Iowa. This axis could still shift north or south.
Currently...it appears that snow accumulations will be highest...
from 2 to 6 inches...north of a line from Seward to Red Oak Iowa.
Amounts south of that line should be around 1 inch or less. There
will be a sharp cut off to the southern edge of the higher
amounts.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon or tonight.
Winter Weather, Monona
- When
- February 7, 11:00 PM CST to February 8, 11:00 AM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Snowfall generally ranged from 3 to 5 inches across the county including a measured 5.2 inches at Little Sioux, 3.8 inches at Castana, and 4 inches in Mapleton.
Winter Weather, Harrison
- When
- February 7, 11:00 PM CST to February 8, 11:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Snowfall generally ranged from 3 to 4 inches across the county including a measured 3.5 inches in Logan.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676411, 676412.